SSRIs and weight gain, alternative medication?

Ask the Expert Patient Health Guide
  • Question:


    sinmar asked...

    I have used SSRIs for depression since 1997, first Zoloft and then Paxil. I have gained at least ten pounds with Paxil. Dieting causes me to become quite dizzy and my blood pressures drops.

    Is there something I can do or is there another medication I can take? I take 10mg almost every day.






    Dear sinmar,


    First, not to lecture, but doesn't your prescription say to take your medication daily? Taking antidepressants "almost every day" can lead to uneven moods. Please be careful to take your medications as prescribed?


    Certainly, many of us can relate to weight gain side effects. Have you talked with your doctor about SNRIs such as Effexor and Cymbalta? They seem to be more weight neutral than the SSRIs for many people.


    Good luck finding the right medication!


    About Ask the Expert Patient:


    If you would like to ask a question about depression or living with depression, please write a SharePost and be sure to select “a question” in the drop-down menu next to “I want to create a SharePost that is a,” which is Step 2 on the SharePost creation screen.  I will post my responses to your questions each week.


    Please keep in mind that I am not a physician. I cannot diagnose or give medical advice. This section is for sharing information and offering support as a nonphysician “Expert Patient.”

    Add This Infographic to Your Website or Blog With This Code:
Published On: September 04, 2007